Nebraska, 2003Flash Flood in Nebraska, May 4, 2003
May 4, 2003 · NWS OAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:05 AM CST, 9 hours 40 minutes earlier.
Area forecast discussion, May 4, 1:05 AM CST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 AM CDT SUN MAY 4 2003
DISCUSSION SHORT BECAUSE OF ONGOING STORMS THIS MORNING. SITUATION
SETUP FOR A SEVERE WEATHER OUTBREAK ACROSS THE CENTRAL U.S. TODAY.
STORMS THIS MORNING MAINLY ELEVATED...BUT THE LARGE BOW ECHO THAT
FORMED EARLY THIS MORNING FARTHER TO THE WEST IS A HYBRID. THIS WAS
ORIGINALLY SFC BASED....BUT HAS MODIFIED AS IT MOVED EWD. HIGH
HELICITY...NEAR 400 M2/S2 THIS MORNING OVER SERN NE WITH 50-60 KT
LOW LEVEL JET. UPPER LEVEL JET STREAK OF OVER 120 KTS WILL BE
TRANSLATING NEWD TODAY PUTTING SERN NE AND SWRN IA IN LEFT FRONT
QUADRANT...WITH STRONG UPPER LEVEL DIVERGENCE. SFC LOW SHOULD TRACK
ENE FROM NWRN KS THIS MORNING AND ACROSS SERN NE THIS AFTN ACCORDING
TO 00Z MESOETA. THIS SEEMS REASONABLE. SO FAR SERN NE WILL GET
INTO THE WARM SECTOR...AND HIGHS MAY REACH 75-80. FARTHER N...
EXPECT MAINLY 60S FOR NERN NE. SO THERE WILL BE A RATHER SHARP
TEMPERATURE GRADIENT THRU CNTRL ZONES TODAY.
STORMS LIKELY TO REINTENSITY THIS AFTN AND MODERATE RISK OF SEVERE
WEATHER IN SPC DAY 1 OTLK LOOKS ON TARGET...AND WILL WORD THE HWO
ACCORDINGLY. TORNADO THREAT SHOULD MAINLY BE CONFINED TO SERN NE
AND SWRN IA FROM 1 PM TO 6 PM...IN VICINITY OF SFC LOW. DEWPOINTS
SHOULD REACH THE MID TO UPPER 60S FROM ERN KS AND MO NWD INTO SERN
PART OF FCST AREA...WITH AFTN CAPE VALUES 2500-4000 J/KG IN AREA
WITH HIGHEST SFC DEWPOINTS.
ACTION EXPECTED TO SHIFT OUT OF THE AREA EARLY IN THE EVENING...
BUT MAY HAVE SOME LINGERING NON SEVERE PCPN FOR A WHILE. MAY HAVE
SOME INSTABILITY SHOWERS MON AFTN...THEN DRY WEATHER FOR TUE. THE
00Z GFS BRINGS A DECENT SHORTWAVE TROF NEWD THRU THE CNTRL PLAINS
WED AND WED NGT...SOME INTRODUCED CHANCE OF TSTMS. THEN WENT DRY
ON THU. GFS TEMPS IN THE 4-7 DAY PERIOD GENLY ACCEPTED.
.OMA...NONE.
MILLER
Hazardous weather outlook, May 4, 4:50 AM CST, 5 hours 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041715-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
550 AM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL AFFECT THE AREA THIS MORNING WITH GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. THE THREAT OF SEVERE
WEATHER IS EXPECTED TO INCREASE THIS AFTERNOON AS A LOW PRESSURE
CENTER AND A DISTURBANCE IN THE JET STREAM APPROACH FROM THE
SOUTHWEST. THE ATMOSPHERE IS EXPECTED TO BECOME VERY
UNSTABLE...WITH MORE THUNDERSTORMS POSSIBLE.
THE MAIN WEATHER HAZARDS THIS AFTERNOON INTO THE EARLY EVENING
ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES MAY OCCUR WITH THE STRONGEST STORMS OVER THE SOUTHEAST
CORNER OF NEBRASKA AND SOUTHWEST IOWA...WHERE THE COMBINATION OF
INSTABILITY AND VERTICAL WIND SHEAR INDICATE SUPERCELL STORMS ARE
THE MOST LIKELY. THE THREAT OF SEVERE WEATHER SHOULD DECREASE
AFTER 7 OR 8 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY
ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY DURING THE
AFTERNOON IN SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF
IOWA.
MILLER
In the hours before
Special weather statement, May 4, 8:41 AM CST, 2 hours 4 minutes before
IAZ055-056-069-079-080-090-091-041500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
941 AM CDT SUN MAY 4 2003
SEVERE THUNDERSTORM WATCH #230 THAT WAS IN EFFECT FOR...FREMONT...
PAGE...MONTGOMERY...MILLS...HARRISON...SHELBY AND POTTAWATTAMIE
COUNTIES...HAS BEEN CANCELLED.
SMITH
Local storm report, May 4, 9:48 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1048 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM PLATTE CENTER NE .88 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.Flash Flood, Colfax
- When
- May 4, 10:45 AM CST to 1:45 PM CST
- Where
- Colfax County, Leigh
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Heavy thunderstorm rains, which Doppler Radar estimated to be around 2 to 3 inches in several hours, caused flash flooding across northern Colfax county from near Leigh to near Howells. The water flooded several county roads in this area including a section of highway 15 north of Schuyler.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357418.